Virginia, 2019Flooding and Heavy Rain in Virginia, February 20 to 27, 2019
February 20 to 27, 2019 · NWS RNK · 30 events in 14 counties and zones
From February 20th to 24th, multiple rounds of precipitation passed across the region, resulting in liquid accumulations ranging from around 2 to 4 inches with isolated 5-inch amounts over a four-day period. 50 up to 2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $6,000
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From February 20th to 24th, multiple rounds of precipitation passed across the region, resulting in liquid accumulations ranging from around 2 to 4 inches with isolated 5-inch amounts over a four-day period. The storm started out on the 20th as a combination of snow, sleet and freezing rain across the mountains and foothills with liquid equivalents of 0.50 up to 2 inches. The next storm arrived early late on February 21st, with warmer air arriving with the system allowing the precipitation to fall mainly as rain, which helped to quickly melt the frozen precipitation which fell during the 24-36 hours prior. With soils already saturated from previous precipitation, runoff from this storm caused several rivers to rise into minor flood, including points along the Dan, Roanoke, New and James Rivers. Flood frequency return intervals on most of the gaged streams and rivers in this event was roughly in the 2- to 5-year recurrence interval or 0.50 to 0.20 annual chance flood. Several rock and mudslides were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 20, 3:57 PM EST, 33 minutes earlier.
Area forecast discussion, Feb 20, 3:57 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
357 PM EST Wed Feb 20 2019
.SYNOPSIS...
A cold front will slowly move across the area tonight into tomorrow.
As the front tracks across the region, the surface wedge of cooler
air will erode and temperatures will warm. Following the frontal
passage tomorrow, high pressure will build south over the area. Rain
returns by Friday and will remain in the area until the next frontal
passage on Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EST Wednesday...
A cold front will approach the area overnight, increasing mixing and
eroding the wedge from west to east. The wedge will erode over the
mountains by midnight, but hang over the foothills and piedmont
counties through the early morning hours Thursday. While the wedge
is over an area, temperatures will remain in the lower 30s. Once the
wedge erodes, temperatures will warm to near 40F. Areas outside of
the wedge (Richlands and Chilhowie) have warmed into the 40s this
afternoon and may only drop a few degrees tonight. With temperatures
warming, precipitation overnight will turn to or stay a cold rain.
Rain will persist over the area tonight as a slow moving cold front
tracks over the region. If rain does stop, even briefly, areas of
fog and/or drizzle will take its place. The cold front is expected
to be near the Blue Ridge by 12Z/7AM, moving over the foothills
around noon, then exiting the piedmont during the afternoon. Rain
should end within an hour or two following the front. Rainfall
amounts overnight will range from a quarter to half of an inch. Some
concerns for flooding across SE WV as 1-2 inches of rain has fallen
today. Most of this water is being held by snowpack and could be
released with convective showers currently across Tennessee and
eastern Kentucky move over the area the evening.
Temperatures will warm into the 50s across the mountains to 60F east
of the Blue Ridge Thursday. A lingering wedge and rain may remain
over NC tomorrow. If this is the case, north-northwest NC
foothill and piedmont counties may only warm into the low to mid
50s.
&&
.SHORT TERM/THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EST Wednesday...
Surface front which moves through the area Thursday will stall
just south of the region Thursday night as large area of High
pressure over the Bahamas and eastern Gulf of Mexico impedes
its progress to the south. This front will return as a warm
Front Friday into Saturday in response to backing flow ahead of
a vigorous upper level trough which is progged to move through
out of the Rockies Friday and into the Upper Mid-West Saturday.
Warm southerly flow will bring a conveyor belt of moisture
northward from the Gulf of Mexico with widespread precipitation
breaking out along and north of the warm front, and extending
west into the developing cyclone that will develop in advance of
the upper level trough.
Any brief drying Thursday night will be short-lived with clouds
and an opportunity for more rain returning to the forecast area
Friday and Saturday. Temperatures during this period are
expected to be above freezing.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EST Wednesday...
A strong storm system is forecast to move through the Great
Lakes and into Ontario Sunday with a cold front trailing south
into the Appalachians. This front is forecast to cross the
mountains early Sunday, then east and off the Coast by Sunday
night, bringing an end to the rain. This will bring a surge of
strong post frontal winds that will linger into Monday before
diminishing.
The airmass ahead of the front is warm...so a brief spike in
temperature is anticipated Sunday, before we spiral back down
Sunday night and Monday as colder air advects across the region.
Temperatures by Monday will return closer to the mid/late
February normals.
High pressure will allow for a few days of drying before
precipitation chances increase again for mid-week.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 1220 PM EST Wednesday...
Latest observations indicate widespread IFR conditions due to
precipitation and low ceilings.
Temperatures will continue to slowly warm across the area this
afternoon. Areas along and east of the Blue Ridge and north of
highway 460 (KBCB, KROA, KLYH, KLWB) remain at or below
freezing, therefore freezing rain/drizzle will continue into
this evening. Other areas (KBLF and KDAN) have warmed into the
mid 30s and will not drop below freezing through the TAF
period.
After midnight, winds will gradually shift southwesterly as a
warm from lifts northward from the Carolinas, allowing warm air
aloft to finally reach down to the surface. As such, expect a
warming trend from midnight through dawn. The warm front will be
followed closely by a trailing cold front that will enter from
the west toward daybreak Thursday, shifting winds from the west-
northwest. It is this downslope flow that will result in
rapidly improving ceilings/visibilities beginning just after 12Z
Thursday.
Confidence in the aviation forecast is above average.
Extended Aviation Discussion...
A frontal boundary will meander around the region into the start
of the weekend, along with several areas of low pressure moving
along this boundary. This will keep the potential for
rain and sub-VFR conditions across the area through Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 7 PM EST this evening for VAZ014-
017-018-022-032-033.
Winter Storm Warning until midnight EST tonight for VAZ019-020-
023-024-034-035-045>047.
NC...None.
WV...Winter Storm Warning until 7 PM EST this evening for WVZ044.
Winter Storm Warning until midnight EST tonight for
WVZ507-508.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCSHazardous weather outlook, Feb 20, 4:04 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 PM EST Wed Feb 20 2019
NCZ001>006-018>020-VAZ007-009>013-015-016-043-044-058-059-WVZ042-043-
212115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-
Henry-Pittsylvania-Halifax-Charlotte-Mercer-Summers-
404 PM EST Wed Feb 20 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-023-024-034-035-045>047-WVZ507-508-212115-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
404 PM EST Wed Feb 20 2019
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ014-017-018-022-032-033-WVZ044-212115-
Montgomery-Floyd-Craig-Roanoke-Patrick-Franklin-Monroe-
404 PM EST Wed Feb 20 2019
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain is expected each day through early Sunday, with the heaviest
rainfall expected Friday and Saturday. Minor flooding will be
possible in areas of heavier rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 20, 3:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM SNOW 3 WNW NEWPORT 37.29N 80.55W
02/20/2019 M4.0 INCH GILES VA TRAINED SPOTTER
&&
PWLocal storm report, Feb 20, 3:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM SNOW 3 NW CARLOOVER 37.95N 79.93W
02/20/2019 M2.8 INCH ALLEGHANY VA PUBLIC
&&
PWLocal storm report, Feb 20, 3:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM SNOW 1 E OAKVILLE 37.44N 78.85W
02/20/2019 E1.0 INCH APPOMATTOX VA TRAINED SPOTTER
TRACE OF SLEET AND TRACE OF FREEZING RAIN.
&&
PWLocal storm report, Feb 20, 4:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW 2 SE LYNCHBURG AIRPORT 37.31N 79.18W
02/20/2019 E2.0 INCH CAMPBELL VA TRAINED SPOTTER
SNOW CHANGED TO FREEZING RAIN AROUND 1030AM.
&&Local storm report, Feb 20, 4:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM SNOW 4 S GRASSY CREEK 36.50N 81.39W
02/20/2019 E1.0 INCH ASHE NC PUBLIC
&&
PWLocal storm report, Feb 20, 4:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 1 SE BOONSBORO 37.45N 79.26W
02/20/2019 E3.0 INCH CITY OF LYNCHBURG VA TRAINED SPOTTER
SNOW CHANGED TO RAIN AROUND 900AM. SPOTTER
UNSURE IF IT WAS FREEZING RAIN OR NOT.
NEARBY LYH AIRPORT WAS 31 DEGREES AT THAT
TIME.
0900 AM SLEET 1 SE BOONSBORO 37.45N 79.26W
02/20/2019 E0.5 INCH CITY OF LYNCHBURG VA TRAINED SPOTTER
SLEET CHANGED TO RAIN AROUND 900AM. SPOTTER
UNSURE IF IT WAS FREEZING RAIN OR NOT.
NEARBY LYH AIRPORT WAS 31 DEGREES AT THAT
TIME.
&&Flood, Tazewell
- When
- February 20, 4:30 PM EST to 7:30 PM EST
- Where
- Tazewell County, 0.86 mi N of Bluefield to 1.09 mi N of Bluefield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.262, -81.282
Flooding was reported across parts of Route 102, closing the road. It was not clear if the flooding was from the Bluestone River which crested at the nearby Falls Mill stream gage (BRVV2) at 6.75 feet (Minor Flood Stage is 7 ft.) near midnight on the 21st.
Flood, Tazewell
- When
- February 20, 4:52 PM EST to 7:52 PM EST
- Where
- Tazewell County, Cedar Bluff to 0.43 mi W of Cedar Bluff
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.080, -81.770
A road was closed near Richlands due to flooding.
Flood, Tazewell
- When
- February 20, 5:11 PM EST to 8:11 PM EST
- Where
- Tazewell County, 1.38 mi N of Pisgah to 1.17 mi N of Pisgah
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.140, -81.580
Water was reported across portions of Route 638.
Flood, Tazewell
- When
- February 20, 5:16 PM EST to 8:16 PM EST
- Where
- Tazewell County, 0.88 mi SE of Hockman to 0.95 mi ESE of Hockman
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.240, -81.310
Street flooding occurred west of Bluefield due to overflowing ditches and full storm drains.
Heavy Rain, Smyth
- When
- February 21, 7:00 AM EST to 8:00 AM EST
- Where
- Smyth County, 1.16 mi NE of Chilhowie
- Reported by
- Broadcast Media
- Coordinates
- 36.809, -81.653
A large boulder and debris blocked the right lane of traffic on Interstate 81 near Chilhowie. Rainfall of 1.5 to 2 inches over a 48-hour period ending at 8 AM on the 21st was observed across much of Smyth County. The COOP station at Saltville 1N measured 1.48 inches for that period.
Heavy Rain, Alleghany
- When
- February 21, 7:00 AM EST to February 24, 7:00 AM EST
- Where
- Alleghany County, 1.04 mi S of Falling Spg
- Reported by
- Broadcast Media
- Coordinates
- 37.865, -79.980
A portion of Route 220 was blocked due to a landslide. Several days of moderate to heavy rainfall occurred in the area. A nearby CoCoRaHS site at Covington 4.1 E had 2.96 inches in the 4-day period ending 7 AM local time on the 24th.
Flood, Wythe
- When
- February 22, 11:05 AM EST to February 24, 11:05 AM EST
- Where
- Wythe County, 1.66 mi E of Ft Chiswell to 1.58 mi E of Ft Chiswell
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.950, -80.900
Reed Creek was reported nearly out of its banks with some water spilling onto East Lee Highway near Carter's Park. Reed Creek rose slowly over the next 2 days, cresting at 6.60 feet on the Graham's Ford gage (GYHV2) very early on the 24th, just over the Minor Flood stage of 6.5 feet. The peak discharge of 6500 cfs was very close to a 2-year recurrence interval (0.50 annual chance of exceedance) according to USGS data.
Flood, Pulaski
- When
- February 22, 4:24 PM EST to 10:24 PM EST
- Where
- Pulaski County, 1.43 mi N of Mack Creek Vlg to 1.44 mi NNE of Mack Creek Vlg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.000, -80.675
A gravel washout occurred due to minor flooding on Phillips Hollow Road between Snowville and Hiwassee.
Heavy Rain, Danville (C)
- When
- February 23, 12:00 AM EST to February 24, 12:00 AM EST
- Where
- Danville (C) County, (Kdan)danville Regional Airport
- Reported by
- ASOS
- Coordinates
- 36.570, -79.340
Danville ASOS (DAN) recorded 1.88 inches of rain for the 24-hours ending at midnight which was a record for the date (Feb. 23). The previous record was 0.99 inches in 1961. Precipitation records at Danville date back to 1916.
Flood, Giles
- When
- February 23, 2:15 PM EST to February 24, 6:15 AM EST
- Where
- Giles County, 2.83 mi SSW of White Gate to 2.57 mi SSW of White Gate
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.161, -80.867
A portion of Flat Hollow Road was reported to be flooded to an unknown depth. The flooding was likely from Walker Creek which reached a stage of 11.98 feet in the late evening of the 23rd at the Walker Creek at Bane (BANV2) gage. Minor flood stage is 11 feet. The peak discharge of 9390 cfs was roughly mid-way between a 2-year recurrence interval (0.50 annual chance of exceedance) and 5-year recurrence interval (0.20 annual chance flood) according to USGS data.
Flood, Halifax
- When
- February 23, 2:45 PM EST to February 27, 11:00 AM EST
- Where
- Halifax County, 1.53 mi WSW of South Boston to 0.47 mi SSW of South Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.688, -78.923
The Dan River at South Boston (SBNV2) crested at 27.3 feet on the evening of the 25th, above the Moderate Flood stage of 25 feet. Several roads were closed and businesses in the Riverdale area threatened. Several roads were closed, although several. The peak discharge of 34700 cfs was only about a 2.33 year event (0.43 annual chance flood) according to USGS data.
Flood, Botetourt
- When
- February 23, 3:04 PM EST to 9:04 PM EST
- Where
- Botetourt County, 1.9 mi N of Springwood to 0.38 mi NNE of Springwood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 37.577, -79.752
The James River at Buchanan (BNNV2) reached flood stage of 17 feet on the 24th, cresting at 17.92 feet shortly thereafter. Several roads were closed including Thrasher Road and River Road due to flooding. The peak discharge of 35300 cfs at the gage was very close to a 2.33-year annual recurrence interval (0.43 annual chance of exceedance) according to USGS data. This is also close the bankfuli stage.
Flood, Smyth
- When
- February 23, 3:12 PM EST to 9:12 PM EST
- Where
- Smyth County, 0.41 mi ENE of Mc Mullin to 0.72 mi ENE of Mc Mullin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.823, -81.564
County dispatch reported that Old Ebenezer Road west of Marion was flooded and closed.
Flood, Smyth
- When
- February 23, 3:14 PM EST to 9:14 PM EST
- Where
- Smyth County, 0.36 mi ESE of Adwolf to 0.4 mi E of Adwolf
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.778, -81.574
Thomas Bridge Road near Adwolf was flooded and closed.
Flood, Franklin
- When
- February 23, 3:44 PM EST to 9:44 PM EST
- Where
- Franklin County, 2.73 mi SSE of Retreat to 2.96 mi NW of Barfoot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.017, -79.973
Coles Creek Road was closed from flooding.
Flood, Pittsylvania
- When
- February 23, 4:36 PM EST to 10:36 PM EST
- Where
- Pittsylvania County, 1.24 mi WSW of Leaksville Jct to 1.31 mi WSW of Leaksville Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.543, -79.691
Cobbs Knob Road from Cascade Road to the NC state line was closed due to flooding.
Flood, Pittsylvania
- When
- February 23, 4:36 PM EST to 10:36 PM EST
- Where
- Pittsylvania County, 0.86 mi ENE of Gretna to 0.84 mi ENE of Gretna
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.955, -79.356
Northside Drive near the intersection with Cheney Lane was closed due to urban type flooding, no stream was involved.
Flood, Pittsylvania
- When
- February 23, 4:36 PM EST to 10:36 PM EST
- Where
- Pittsylvania County, 1.99 mi NE of Sycamore to 1.96 mi NE of Sycamore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.049, -79.323
Jacobs Road near the intersection with Shula Drive was closed due to urban type flooding, no stream was involved.
Flood, Charlotte
- When
- February 23, 4:58 PM EST to 10:58 PM EST
- Where
- Charlotte County, 0.69 mi NE of Reese Shop to 0.87 mi NE of Reese Shop
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.007, -78.671
Carwile Spring Road was closed due to flooding, possibly from Wards Fork Creek.
Flood, Giles
- When
- February 23, 5:01 PM EST to February 24, 12:00 AM EST
- Where
- Giles County, 1.81 mi W of Maybrook to 1.79 mi W of Maybrook
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.297, -80.583
Sinking Creek was reported flooding a portion of New Zion Road (Route 625), closing the road. A temporary USGS gage on Sinking Creek near Newport showed a rise of over 4 feet in stream height from the onset of rain on the 21st to the pea of 8.15 feet on the evening of the 23rd.
Flood, Giles
- When
- February 23, 6:00 PM EST to February 24, 3:00 AM EST
- Where
- Giles County, 0.65 mi WSW of Chapel to 0.46 mi ENE of Chapel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.275, -80.940
Wolf Creek near Narrows (WOLV2) exceeded Minor flood stage of 10 feet, cresting at 10.34 feet on the evening of the 24th. Old Wolf Creek Road was flooded. The peak discharge of 7050 cfs was roughly between a 2- and 5-year annual recurrence interval (0.50 to 0.20 annual chance flood). This was the highest stage since April, 2015 at this gage.
Flood, Smyth
- When
- February 23, 7:00 PM EST to February 24, 1:00 AM EST
- Where
- Smyth County, 1.46 mi W of Adwolf to 1.44 mi W of Adwolf
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.777, -81.606
A portion of Riverside Road near Adwolfe was closed due to flooding, likely from the South Fork of the Holston River. The South Fork Holston River at Chilhowie gage about 3 miles downstream from Adwolfe crested at 6.60 feet around 700 PM on the 23rd, slightly below the Minor flood stage of 7 feet. The peak discharge of at this gage of 2740 cfs was very close to a 2-year recurrence interval (0.50 annual chance of exceedance) according to USGS data.
Flood, Smyth
- When
- February 23, 7:00 PM EST to February 24, 1:00 AM EST
- Where
- Smyth County, 0.92 mi SSW of Mt Carmel to 0.81 mi SSW of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.837, -81.456
A portion of Hutton Branch Road was reportedly washed out by flood waters, most likely from Hutton Branch. The road was also reported closed by VDOT due to the flooding.
Flood, Halifax
- When
- February 23, 7:15 PM EST to February 25, 3:15 PM EST
- Where
- Halifax County, 3.94 mi S of Barksdale to 1.79 mi S of Barksdale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.563, -79.166
The Dan River at Paces (PCEV2) crested at 26.22 feet, above the Moderate Flood stage of 24 feet and close to the Major Flood stage of 27 feet. The only reported impacts were roads closed, including Route 658. The peak discharge of 38900 cfs was roughly mid-way between a 10-year recurrence interval (0.10 annual chance of exceedance) and 25-year recurrence interval (0.04 annual chance flood) according to USGS data.
Flood, Campbell
- When
- February 23, 7:15 PM EST to February 24, 11:30 AM EST
- Where
- Campbell County, 0.39 mi SSE of Brookneal to 0.37 mi ESE of Brookneal
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.045, -78.967
The Roanoke River at Brookneal (BROV2) crested at 25.67 feet early on the 24th above the Minor flood stage of 23 feet. This was the highest stage at Brookneal since January 26, 2010 when the river reached 28.2 feet. Flooding was mainly in lowland fields and woods. According to USGS data however the peak discharge of 31500 cfs was only about a 2-year recurrence interval event (0.50 annual chance flood).
Flood, Radford (C)
- When
- February 23, 10:30 PM EST to February 24, 2:30 PM EST
- Where
- Radford (C) County, 1.94 mi W of Radford to 1.78 mi WNW of Radford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.123, -80.595
The New River at Radford (RDFV2) crested at 15.79 feet early on the 24th. Minor flood stage is 14 feet. The peak discharge of 57900 cfs was slightly less than a 5-year annual recurrence interval event (0.20 annual chance flood) per USGS studies. Several roads close the river were flooded.
Flood, Danville (C)
- When
- February 23, 10:55 PM EST to February 24, 10:55 PM EST
- Where
- Danville (C) County, 2.32 mi WSW of Danville to 1.13 mi WSW of Danville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.580, -79.430
Water was reported over Robertson Bridge near Memorial Drive by the public and relayed by local media. The Dan River at Danville crested at 23.3 feet late on the 23rd, well above the Minor flood stage of 17 feet and above the Moderate flood stage of 20.5 feet.
Flood, Halifax
- When
- February 24, 12:45 AM EST to February 26, 8:30 AM EST
- Where
- Halifax County, 3.23 mi NE of Neals Corners to 3.58 mi NE of Neals Corners
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.918, -78.746
The Roanoke (Staunton) River flooded with the Randolph gage cresting at 26.12 feet, above the Minor flood stage of 24 feet. Flood stage categories were raised at this gage in August 2018. Black Walnut Road road in Halifax County was closed as a result of the flooding.
Flood, Pulaski
- When
- February 24, 2:00 AM EST to 9:00 PM EST
- Where
- Pulaski County, 1.17 mi WNW of Allisonia to 0.94 mi S of Hiwassee
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.935, -80.750
The New River at Allisonia (ALSV2) crested at 10.64 feet, above the Minor Flood stage of 8 feet. Several roads near the river were flooded including Julia Simpkins and Clarks Ferry Road.
Flood, Giles
- When
- February 24, 12:31 PM EST to 11:31 PM EST
- Where
- Giles County, 0.55 mi E of Glen Lyn to 0.45 mi E of Glen Lyn
- Cause
- Heavy Rain / Snow Melt
- Crop damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.370, -80.850
A car was reported to be stuck in flood waters on Lurich Road along the New River. The New River at Glen Lyn (GLLV2) crested at 15.1 feet, just above the Minor flood stage of 15 feet just before noon on the 24th. The peak discharge at this gage of 75400 cfs was close to a 5-year recurrence interval (0.20 annual chance flood) according to USGS data.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
- Winter Storm in Pennsylvania, February 20 to 21, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808867, 808868, 808876, 808877, 810149, 810171, 808956, 808966, 808989, 808968, 810145, 808973, 809009, 809010, 809011, 809034, 809205, 809206, 809029, 808984, 810251, 809207, 809208, 809250, 810142, 809006, 808996, 810133, 809243, 808999.